Thunderstorm Wind, Russell
- When
- July 9, 1:30 PM EST
- Where
- Russell County, Castlewood
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.883, -82.300
A couple of trees reported down by sheriff's office.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A couple of trees reported down by sheriff's office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 7:55 AM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 855 AM EDT WED JUL 9 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 855 AM EDT WED JUL 9 2003 SHOWERS ALREADY DEVELOPING THIS MORNING ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE SO WILL HAVE TO TAKE OUT MORNING WORDING IN FORECAST EXCEPT ACROSS THE EXTREME SOUTH. 06Z RUN OF MESOETA INDICATING LIFT BEGINNING THIS MORNING ACROSS FORECAST AREA. MSAS INDICATING INSTABILITY ALREADY -2 TO -4 ACROSS AREA WHERE SHOWERS HAVE DEVELOPED. SHORTWAVE MOVING THROUGH EASTERN HALF OF KENTUCKY MAY ENHANCE ACTIVITY THIS AFTERNOON ACROSS THE SW VIRGINIA AND EXTREME NORTHEAST TN. TEMPERATURES AND WINDS LOOK GOOD. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ******************************************************************** EARLY MORNING FORECAST DISCUSSION 350 AM EDT WED JUL 9 2003 MODELS SHOW UPPER RIDGE WEAKENING SOME TODAY WHICH WILL ALLOW A SLIGHTLY BETTER CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY. FOR THURSDAY...COLD FRONT WILL MOVE INTO THE WESTERN SECTIONS OF THE TENNESSEE VALLEY. AIRMASS AHEAD OF FRONT WILL BE QUITE UNSTABLE WITH CAPES NEAR 2500-3000 J/KG. ALSO...NOTED THAT THE TENNESSEE VALLEY WITH BE UNDER THE FAVORED RIGHT READ QUAD OF A 300 MB JET EXITING ACROSS THE GREAT LAKES/OHIO VALLEY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FROPA THEN RACE EAST TOWARD THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. HAVE UPPED CHANCES TO 70-80 PERCENT AREA-WIDE. SOME OF THESE STORMS MAY BECOME SEVERE DUE TO THE EXPECTED INSTABILITY AHEAD OF FRONT. FRONT WILL MOVE ACROSS THE FORECAST FRIDAY MORNING WITH DRIER AIR SPILLING INTO THE REGION FRIDAY AFTERNOON AND NIGHT. WILL CONTINUE WITH A CHANCE OF MORNING SHOWERS AND STORMS WITH THE FRONT. FCSTID = 15 CHA 90 72 88 71 / 40 30 80 70 TYS 89 71 86 69 / 40 30 80 70 TRI 85 68 84 67 / 50 40 80 70 OQT 89 71 86 69 / 40 30 80 70 DH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 930 PM EDT TUE JUL 8 2003 AREA PWS AROUND 125% OF NORMAL WITH HIGHER VALUES TO THE NORTHWEST. INSTABILITY REMAINS FAIRLY HIGHER OVERNIGHT. TRIGGERS ARE MISSING BUT OLD BOUNDARIES MAY BE ENUF TO LIFT A COUPLE OF CELLS OVERNIGHT. CONVECTIONS JUST W OF SOUTHERN PLATEAU IS UNDERDONE BY MODELS. LATEST RUC SHIFTS LINGERING ACTIVITY EAST. WILL GO CHC POPS SOUTHWEST AND KEEP SLGT CHANCE POPS ALL OTHERS. WITH DPS IN THE MID 70S SOUTHERN AREAS WILL RANGE SOME MIN TEMPS UPWARD. SON ******************************************************************** AFTERNOON FORECAST DISCUSSION 332 PM EDT TUE JUL 8 2003 TONIGHT AND TOMORROW...HIGH PRESSURE AT THE SURFACE AND ALOFT ACROSS THE SOUTHEAST STATES CONTINUES TO KEEP ORGANIZED CONVECTION TO THE NORTH THIS AFTERNOON. MOST UNSTABLE CONDITIONS WITH WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE CENTRAL OHIO VALLEY JUST SOUTH OF A SURFACE BOUNDARY THAT EXTENDS FROM NORTHERN OHIO WEST INTO A SURFACE LOW IN IOWA. SHORTWAVE TROUGH OVER IOWA IS EXPECTED TO MOVE EAST INTO THE OHIO VALLEY AND WEAKEN TONIGHT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON WILL CONTINUE INTO THE EARLY EVENING HOURS...MAINLY ACROSS SOUTHWEST VIRGINIA. THE THUNDERSTORM COMPLEX OVER THE OHIO VALLEY SHOULD WEAKEN THIS EVENING BUT MAY AFFECT NORTHERN SECTIONS OF THE FORECAST AREA LATE TONIGHT. WARM MUGGY CONDITIONS WILL CONTINUE TONIGHT AND WEDNESDAY. PUT LOW RAIN CHANCES IN THIS EVENING WITH HIGHEST NORTH. STARTED EARLY WEDNESDAY WITH LOW POPS GRADUALLY INCREASING DURING THE DAY. WED NIGHT INTO EARLY FRIDAY WILL BE THE BEST CHANCES FOR RAIN...MAXIMIZING THU NIGHT IN UNSTABLE PRE-FRONTAL AIRMASS. EXPECT WIDESPREAD CONVECTION WITH SOME SEVERE WEATHER POSSIBLE. TEMPERATURES THU WILL BE WARM...BUT WITH CLOUD COVER AND PRECIP WILL NOT GET OUT OF MID 80S. SAT AND SUN APPEAR MOSTLY DRY AT THIS TIME...WITH SOME RAIN CHANCES RETURNING BY TUESDAY OF NEXT WEEK. CHA 72 87 72 84 / 20 50 40 70 TYS 72 87 71 83 / 20 50 50 70 TRI 69 85 68 82 / 20 50 50 70 OQT 71 85 71 83 / 20 50 50 70 TD/SP ********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 550 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY ALLOWING AFTERNOON THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. THE STORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN CONCERN BEING DAMAGING DOWNBURST WINDS...HEAVY RAIN...AND HAIL. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY NIGHT AND FRIDAY MORNING. IN ADVANCE OF THE FRONT THE AIRMASS WILL BECOME QUITE UNSTABLE DURING THE AFTERNOON AND EVENING HOURS THURSDAY ALLOWING THUNDERSTORMS TO DEVELOP. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THURSDAY AFTERNOON AND EVENING. DAMAGING DOWNBURSTS WINDS...LARGE HAIL...AND HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING AND AGAIN LATE THURSDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The Jackson,KY radar (KJKL), 119 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370189.